Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 59, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 27, 2004, 11:29 PM CDT for Grundy County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2004, 11:29 PM CDT (04:29 UTC)
- Expired
- Aug 28, 2004, 5:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Grundy County, MO
The radar
The Pleasant Hill radar (KEAX), 161 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 11:37 PM CDT | FLASH FLOOD | Trenton, MO | MUDDY CREEK OUT OF ITS BANKS NEAR TRENTON MUNICIPAL AIRPORT AND THOMPSON CREEK OUT ITS BANKS NEAR CROWDER STATE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3473 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 28.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KEAX 280430 FFWEAX MOC079-281030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1129 PM CDT FRI AUG 27 2004 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WARNING FOR... GRUNDY COUNTY IN NORTH CENTRAL MISSOURI * UNTIL 530 AM CDT * AT 1125 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT EXCESSIVE RAINFALL FROM EARLIER THUNDERSTORM ACTIVITY IS CAUSING OVERFLOW OF NO CREEK AND IS PRODUCING FLOODING ALONG ROUTES N AND NN NORTHEAST OF TRENTON. * EXCESSIVE RAINFALL WAS CAUSING FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...TRENTON... BRIMSON...DUNLAP...EDINBURG...GALT...LAREDO...SPICKARD AND TINDALL. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. REMEMBER...TURN AROUND...DONT DROWN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PLEASANT HILL. LAT...LON 4026 9338 3997 9338 3996 9378 4026 9376 $$ SF
1 follow-up statement
000 WGUS73 KEAX 281016 FFSEAX MOC079-281045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 516 AM CDT SAT AUG 28 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR GRUNDY COUNTY HAS BEEN ALLOWED TO EXPIRE... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL. LAT...LON 4026 9343 3999 9338 3997 9377 4024 9373 $$ SCHMIT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:20 PM CDT, 8 hours 9 minutes earlier.
Area forecast discussion, Aug 27, 3:20 PM CDT, 8 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 320 PM CDT FRI AUG 27 2004 .DISCUSSION... GOING FORECAST LOOKS GOOD...WITH COLD FRONT POSITIONED FROM ROUGHLY BETHANY TO MUSCOTAH KANSAS...AND INITIATION OCCURRING AT THE ANTICIPATED TIME. SEVERE THUNDERSTORM WATCH UPDATED TO INCLUDE MUCH OF WESTERN MISSOURI AND EASTERN KANSAS THROUGH 9 PM. GIVEN SHEAR PROFILES...ANTICIPATE MOSTLY A MULTICELLULAR...HAIL/DAMAGING WIND THREAT WITH THESE STORMS. SLOW MOVING FRONT WILL LIKELY BRING A CONSIDERABLE AMOUNT OF RAIN TO NORTHCENTRAL MISSOURI...MOST NOTABLY NORTH OF INTERSTATE 70 AND EAST OF INTERSTATE 35. WITH A CONSIDERABLE AMOUNT OF AVAILABLE MOISTURE...FLASH FLOOD WATCH IN EFFECT THROUGH EARLY MORNING HOURS. FOLLOWING THE FRONT...CONDITIONS LOOK TO DRY OUT BY MID SATURDAY INTO SUNDAY. HIGH PRESSURE BUILDS IN FROM THE HIGH PLAINS...ENDING THE WEEK OF ACTIVE WEATHER. NORTHWEST FLOW ALOFT WILL SHIFT MOST ACTIVITY INTO AREAS OF NORTHERN IOWA AND MINNESOTA...WITH RIDGING MOVING INTO PLACE BY MID WEEK. THEREFORE...DRY FORECAST WILL REMAIN IN TACT UNTIL FURTHER MODEL RUNS ADVERTISE OTHERWISE. TEMPERATURES REBOUND TO NEAR NORMAL VALUES BY THE END OF THE WEEK...WITH STRONG WARM ADVECTION PRIOR TO NEXT STORM SYSTEM ON SATURDAY. LEINS && .PREV DISCUSSION 1017 AM CDT UPDATES TO FORECAST FORTHCOMING TO INCLUDE NEW SEVERE THUNDERSTORM WATCH ALONG AND SOUTH OF THE MISSOURI RIVER UNTIL 3 PM...AND TO ISSUE A FLOOD WATCH FOR TONIGHT FOR MOST AREAS. THUNDERSTORMS ATTEMPTING TO DEVELOP ALONG RESIDUAL OUTFLOW BOUNDARIES FROM CENTRAL INTO WEST CENTRAL MISSOURI. MLCAPES THIS MORNING ALREADY AT OR ABOVE 3000 J/KG ACROSS WESTERN MISSOURI THIS MORNING...AND SATELLITE IMAGERY AND A LOOK OUT THE DOOR INDICATES DEVELOPING CU FIELD FROM CONVECTION OVER NORTHEAST MISSOURI EXTENDING SOUTHWEST TO NEAR PLEASANT HILL. STORMS THIS MORNING ARE DEVELOPING WELL AHEAD OF THE MAIN SURFACE FRONT...WHICH IS STILL WELL NORTH OF KANSAS CITY ROUGHLY FROM JUST SOUTH OF FALLS CITY TO NEAR BETHANY. MUCH OF THIS AREA REMAINS CAPPED TO SURFACE DEVELOPMENT AT THE MOMENT. EXPECT TWO DISTINCT ROUNDS OF STORMS TODAY. THE FIRST WILL AFFECT MAINLY AREAS SOUTH OF I-70 THROUGH THIS AFTERNOON...WITH THE MORE SIGNIFICANT THREAT FOR FLOODING RAIN AND SEVERE STORMS LATE THIS AFTERNOON AND INTO TONIGHT...WHEN WE TAP INTO THE BOUNDARY LAYER. PRECIPITABLE WATER VALUES REMAIN QUITE HIGH...AND 12Z MODEL QPF INDICATIVE OF A WIDESPREAD 1-2 INCH RAIN EVENT LATER TONIGHT. HAVE HOISTED A FLOOD WATCH WITH THIS CONCERN IN MIND FOR TONIGHT. WILL ALSO KEEP A CLOSE EYE ON AFTERNOON HEAT INDICES...WHICH MAY FLIRT WITH THE 100-105 DEGREE RANGE THIS AFTERNOON SOUTH OF THE MISSOURI RIVER. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...FLOOD WATCH IN EFFECT TONIGHT ALL COUNTIES. MO...FLOOD WATCH IN EFFECT TONIGHT ALONG AND SOUTH OF A ST JOSEPH TO BETHANY LINE. WFO EAX
Hazardous weather outlook, Aug 27, 12:41 PM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1241 PM CDT FRI AUG 27 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281100- ...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL EXPECTED LATE THIS AFTERNOON AND TONIGHT... ...FLASH FLOOD WATCH IN EFFECT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL RAPIDLY DEVELOP THIS AFTERNOON...LIKELY BETWEEN 2 AND 4 PM ALONG AND SOUTH OF A ST JOSEPH TO BETHANY LINE. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF 60 TO 70 MPH. WARMER TEMPERATURES ALOFT SHOULD MINIMIZE THE THREAT FOR HAIL...ALTHOUGH A FEW STORMS COULD PRODUCE HAIL UP TO PENNY OR QUARTER SIZE. HEAVY RAIN IS ALSO A CONCERN TONIGHT...ESPECIALLY SOUTH OF THE MISSOURI RIVER. THE ATMOSPHERE IS PRIMED WITH COPIOUS MOISTURE. RAINFALL TOTALS OF 1 TO 2 INCHES WILL LIKELY BE COMMON TONIGHT ALONG AND SOUTH OF I-35...WITH LOCALLY HIGHER AMOUNTS. PERSONS WITH INTERESTS ALONG AREA STREAMS AND RIVERS SHOULD PAY CLOSE ATTENTION TO RAINFALL TRENDS LATER TONIGHT. IN ADDITION TO THE SEVERE WEATHER AND FLOOD THREATS...THE HEAT AND HUMIDITY WILL PERSIST THIS AFTERNOON. AFTERNOON HEAT INDICES WILL RANGE FROM 100 TO 105....MAINLY ALONG AND SOUTH OF A KANSAS CITY TO MOBERLY LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON AND EVENING ACROSS MUCH OF THE OUTLOOK AREA...GENERALLY SOUTH OF A ST JOSEPH TO BETHANY LINE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. HUDSON
In the hours before
Local storm report, Aug 27, 10:29 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1029 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1001 PM FLASH FLOOD BROOKFIELD 39.79N 93.08W
08/27/2004 LINN MO LAW ENFORCEMENT
WATER COVERING THE ROADWAY ALONG ROUTES P, M, B AND
HIGHWAY 36.
1020 PM FLASH FLOOD KANSAS CITY KS 39.12N 94.73W
08/27/2004 WYANDOTTE KS BROADCAST MEDIA
INTERSTATE 635 CLOSED NEAR INTERSTATE 70 DUE TO WATER
OVER THE ROADWAY.
&&
SCHMITLocal storm report, Aug 27, 10:38 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1038 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD BIRMINGHAM 39.17N 94.45W
08/27/2004 CLAY MO LAW ENFORCEMENT
RANDOLPH AND NORTHEAST BIRMINGHAM NEAR AMERISTAR CASINO
CLOSED DUE TO WATER OVER THE ROADWAY.
1000 PM FLASH FLOOD MOSBY 39.32N 94.30W
08/27/2004 CLAY MO LAW ENFORCEMENT
HIGHWAY 69 NEAR MOSBY CLOSED DUE TO WATER OVER ROADWAY.
&&
SCHMITLocal storm report, Aug 27, 10:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1049 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD MISSION 39.03N 94.66W
08/27/2004 JOHNSON KS EMERGENCY MNGR
NORTHBOUND RAMP TO SOUTHWEST TRAFFICWAY CLOSED DUE TO
HIGH WATER. HIGHWAY REMAINS OPEN.
&&
SCHMITLocal storm report, Aug 27, 11:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1101 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD KANSAS CITY KS 39.12N 94.73W
08/27/2004 WYANDOTTE KS EMERGENCY MNGR
INTERSTATE 35 NEAR TURKEY CREEK CLOSED DUE TO WATER OVER
ROADWAY.
&&
SCHMITLocal storm report, Aug 27, 11:09 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1109 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD ATLANTA 39.90N 92.48W
08/27/2004 MACON MO LAW ENFORCEMENT
ROUTE J CLOSED DUE TO WATER OVER THE ROADWAY.
0945 PM FLASH FLOOD MACON 39.74N 92.47W
08/27/2004 MACON MO LAW ENFORCEMENT
ROUTE PP AND DD CLOSED DUE TO WATER OVER ROADWAY.
0945 PM FLASH FLOOD NEW CAMBRIA 39.78N 92.75W
08/27/2004 MACON MO LAW ENFORCEMENT
HIGHWAY 36 CLOSED NEAR NEW CAMBRIA DUE TO WATER OVER
ROADWAY.
&&
SCHMITLocal storm report, Aug 27, 11:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1113 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD PLATTE WOODS 39.23N 94.65W
08/27/2004 PLATTE MO LAW ENFORCEMENT
WATER OVER THE ROADWAY AT GREEN HILLS AND 9 HIGHWAY AND
AT MELODY AND CROSSROADS.
&&
SCHMITThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:12 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 78 min |
| Aug 27, 7:28 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Ray | 92 min |
| Aug 27, 7:33 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 57 min |
| Aug 27, 7:38 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell | 67 min |
| Aug 27, 7:39 PM CDT | Flash Flood Warning | EAX | Clay, Jackson | 6 hr |
| Aug 27, 8:09 PM CDT | Flash Flood Warning | EAX | Caldwell, Daviess, Livingston | 6 hr |
| Aug 27, 8:38 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 67 min |
| Aug 27, 8:59 PM CDT | Flash Flood Warning | EAX | Platte | 6 hr |
| Aug 27, 9:20 PM CDT | Flash Flood Warning | EAX | Linn, Macon | 6 hr |
| Aug 27, 10:16 PM CDT | Flash Flood Warning | EAX | Ray | 6 hr |
| Aug 27, 11:15 PM CDT | Flash Flood Warning | EAX | Putnam, Sullivan | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.